Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 92, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2019, 3:26 PM CDT for Lane County, Ness County, Trego County, Kansas. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 3:26 PM CDT (20:26 UTC)
- Expired
- May 23, 2019, 4:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lane County, KS, Ness County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 3:26 PM CDT | HAIL 1 | 7 Sse Utica, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:26 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1472 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 543 m²/s²
- 0-3 km storm-relative helicity
- 771 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
The text
As transmitted.
425
WUUS53 KDDC 232026
SVRDDC
KSC101-135-195-232130-
/O.NEW.KDDC.SV.W.0092.190523T2026Z-190523T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
326 PM CDT Thu May 23 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Ness County in west central Kansas...
Trego County in west central Kansas...
Northeastern Lane County in west central Kansas...
* Until 430 PM CDT.
* At 325 PM CDT, a severe thunderstorm was located near Utica,
moving north at 50 mph. This replaces the previous warning for
Lane and Ness counties.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wakeeney, Ransom, Ogallah, Utica, Collyer, Trego Center, Pendennis,
Voda and Arnold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3912 9959 3855 9995 3855 10040 3870 10034
3870 10015 3913 10015
TIME...MOT...LOC 2025Z 192DEG 42KT 3855 10016
HAIL...1.25IN
WIND...60MPH
$$
JJOHNSON3 follow-up statements
802
WWUS53 KDDC 232047
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
347 PM CDT Thu May 23 2019
KSC101-135-232056-
/O.CAN.KDDC.SV.W.0092.000000T0000Z-190523T2130Z/
Ness KS-Lane KS-
347 PM CDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NESS AND
NORTHEASTERN LANE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Kansas.
LAT...LON 3912 9959 3870 9986 3870 10015 3913 10015
TIME...MOT...LOC 2046Z 200DEG 43KT 3883 9993
$$
KSC195-232130-
/O.CON.KDDC.SV.W.0092.000000T0000Z-190523T2130Z/
Trego KS-
347 PM CDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR TREGO COUNTY...
At 346 PM CDT, a severe thunderstorm was located near Trego Center,
moving north at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wakeeney, Ogallah, Collyer, Trego Center and Voda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3912 9959 3870 9986 3870 10015 3913 10015
TIME...MOT...LOC 2046Z 200DEG 43KT 3883 9993
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON760
WWUS53 KDDC 232104
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
404 PM CDT Thu May 23 2019
KSC195-232130-
/O.CON.KDDC.SV.W.0092.000000T0000Z-190523T2130Z/
Trego KS-
404 PM CDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL TREGO COUNTY...
At 404 PM CDT, a severe thunderstorm was located near Wakeeney,
moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wakeeney, Ogallah, Collyer, Trego Center and Voda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3912 9959 3879 9981 3883 10015 3913 10015
TIME...MOT...LOC 2104Z 199DEG 35KT 3899 9985
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON679
WWUS53 KDDC 232120
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
420 PM CDT Thu May 23 2019
KSC195-232130-
/O.EXP.KDDC.SV.W.0092.000000T0000Z-190523T2130Z/
Trego KS-
420 PM CDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TREGO COUNTY WILL
EXPIRE AT 430 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Kansas.
LAT...LON 3912 9959 3879 9981 3883 10015 3913 10015
TIME...MOT...LOC 2120Z 192DEG 42KT 3917 9980
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:21 PM CDT, 5 minutes earlier.
Area forecast discussion, May 23, 3:21 PM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 321 PM CDT Thu May 23 2019 .SHORT TERM...(This evening through Friday) Issued at 302 PM CDT Thu May 23 2019 Plentiful moisture, frontal boundary and upper level disturbance will lead to widespread thunderstorms, some severe, through the midnight hour. Surface based storms, which may be tornadic, will be confined to the warm front zone over south central Kansas, with elevated hailers to the north and west. On Friday the effective frontal boundary will be undergoing frontolysis, but there should still be enough convergence for surface based storms in south central Kansas; and some of these will likely be severe with large hail and damaging winds. These storms may be south and east of Barber county depending on the exact location of the front. South central Kansas will have to be watched for additional flooding given the heavy rains expected. .LONG TERM...(Friday night through Thursday) Issued at 302 PM CDT Thu May 23 2019 The pattern will remain active through at least Monday as another shortwave trough slowly approaches. There will be chances for severe storms somewhere across the plains each day. Mesoscale boundaries will likely play an increasing role in storm mode as often happens as we get deeper into the warm season. A break in the wet weather can be expected from late Tuesday into early Thursday in the wake of the upper level disturbance. This system will push a cold front through western Kansas with drier air. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 101 PM CDT Thu May 23 2019 Thunderstorms will affect the TAF sites through 06z as an upper level disturbance and warm front approach. CIGS north of the front in the moist upslope flow will remain IFR to MVFR. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 76 61 82 / 80 20 30 40 GCK 47 77 57 82 / 60 10 20 40 EHA 47 78 57 83 / 40 10 10 40 LBL 52 77 59 83 / 70 20 30 30 HYS 55 77 61 82 / 70 20 30 20 P28 65 76 64 82 / 90 60 40 40 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KSZ066-079>081- 088>090. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch
Hazardous weather outlook, May 23, 3:17 AM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 317 AM CDT Thu May 23 2019 KSZ030-031-043>046-061>066-074>081-084>090-240830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 317 AM CDT Thu May 23 2019 /217 AM MDT Thu May 23 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Showers and thunderstorms are expected today and tonight. Locally heavy rainfall is likely, with the threat of flooding highest across the southeast zones. Some storms this afternoon through this evening will be strong to severe, with the primary threat being large hail. Across the far southeast zones, including Meade, Clark, Comanche and Barber counties, a tornado risk will exist this afternoon and evening if warmer more humid air can move into Kansas. Currently, the tornado threat is expected to remain mainly just to the south of Kansas. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Limited risk * Flooding: Elevated risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Additional severe thunderstorms are expected to favor the southeast zones Friday, and area wide Saturday and Sunday. On each of these days, the flooding risk will continue. Thunderstorms both Saturday and Sunday will be capable of large hail, damaging winds, and tornadoes. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Saturday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Sunday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Monday - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required this afternoon and tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Special weather statement, May 23, 2:16 PM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Dodge City KS 216 PM CDT Thu May 23 2019 KSZ043-231945- Scott KS- 216 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 245 PM CDT... At 216 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Friend, moving north at 60 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Scott City, Shallow Water, Grigston, Manning, Scott State Lake and Modoc. LAT...LON 3870 10072 3828 10070 3829 10112 3870 10113 TIME...MOT...LOC 1916Z 182DEG 54KT 3831 10108 HOVORKA
Special weather statement, May 23, 2:32 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Dodge City KS 232 PM CDT Thu May 23 2019 KSZ063-064-077-232015- Gray KS-Finney KS-Hodgeman KS- 232 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY... NORTHWESTERN HODGEMAN AND NORTHWESTERN GRAY COUNTIES UNTIL 315 PM CDT... At 232 PM CDT, Doppler radar was tracking a strong thunderstorm near Charleston, moving northeast at 50 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kalvesta. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3789 10045 3791 10069 3825 10067 3826 10005 TIME...MOT...LOC 1932Z 207DEG 42KT 3794 10055 JJOHNSON
Local storm report, May 23, 2:47 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
247 PM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL SUBLETTE 37.48N 100.85W
05/23/2019 E1.50 INCH HASKELL KS PUBLIC
THIS REPORT WAS FROM SOCIAL MEDIA.
&&
RBSpecial weather statement, May 23, 2:50 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Dodge City KS 250 PM CDT Thu May 23 2019 KSZ085-086-232030- Seward KS-Stevens KS- 250 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEWARD AND EASTERN STEVENS COUNTIES UNTIL 330 PM CDT... At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near Tyrone, or 13 miles southwest of Liberal, moving north at 60 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Liberal, Moscow, Woods and Cave. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3700 10129 3738 10126 3738 10074 3700 10098 TIME...MOT...LOC 1950Z 193DEG 51KT 3696 10115 JJOHNSON
Special weather statement, May 23, 3:01 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Dodge City KS 301 PM CDT Thu May 23 2019 KSZ087-088-232045- Meade KS-Clark KS- 301 PM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND CLARK COUNTIES UNTIL 345 PM CDT... At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near Englewood, moving north at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ashland, Englewood and Acres. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3737 10021 3737 9954 3700 9993 3700 10020 TIME...MOT...LOC 2001Z 192DEG 28KT 3702 10008 JJOHNSON
Local storm report, May 23, 3:16 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
316 PM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 11 SSW BEELER 38.29N 100.26W
05/23/2019 E0.70 INCH LANE KS PUBLIC
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:19 AM CDT | Special Weather Statement | DDC | Kearny, Stanton | 56 min |
| May 23, 6:43 AM CDT | Special Weather Statement | DDC | Grant | 47 min |
| May 23, 6:45 AM CDT | Special Weather Statement | DDC | Kearny, Stanton | 45 min |
| May 23, 6:48 AM CDT | Special Weather Statement | DDC | Lane | 57 min |
| May 23, 7:01 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 44 min |
| May 23, 7:42 AM CDT | Special Weather Statement | DDC | Grant | 48 min |
| May 23, 7:44 AM CDT | Special Weather Statement | DDC | Scott | 46 min |
| May 23, 7:46 AM CDT | Special Weather Statement | DDC | Finney | 44 min |
| May 23, 8:08 AM CDT | River Flood Warning | DDC | Stafford | 53 hr |
| May 23, 8:17 AM CDT | Special Weather Statement | DDC | Morton, Stevens | 43 min |
| May 23, 8:20 AM CDT | Special Weather Statement | DDC | Lane, Scott | 55 min |
| May 23, 9:12 AM CDT | Special Weather Statement | DDC | Lane | 48 min |
| May 23, 9:31 AM CDT | Special Weather Statement | DDC | Morton | 44 min |
| May 23, 9:55 AM CDT | Special Weather Statement | DDC | Grant | 50 min |
| May 23, 10:07 AM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 53 min |
| May 23, 10:45 AM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 45 min |
| May 23, 11:08 AM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 29 min |
| May 23, 11:37 AM CDT | Special Weather Statement | DDC | Gray | 53 min |
| May 23, 11:43 AM CDT | River Flood Warning | DDC | Barber | 62 hr |
| May 23, 12:02 PM CDT | Special Weather Statement | DDC | Trego | 43 min |
| May 23, 1:10 PM CDT | Special Weather Statement | DDC | Haskell, Seward | 50 min |
| May 23, 1:15 PM CDT | Special Weather Statement | DDC | Lane | 45 min |
| May 23, 1:29 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 46 min |
| May 23, 1:50 PM CDT | Special Weather Statement | DDC | Haskell | 55 min |
| May 23, 2:08 PM CDT | Special Weather Statement | DDC | Trego | 37 min |
| May 23, 2:16 PM CDT | Special Weather Statement | DDC | Scott | 29 min |
| May 23, 2:32 PM CDT | Special Weather Statement | DDC | Finney | 43 min |
| May 23, 2:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 45 min |
| May 23, 2:50 PM CDT | Special Weather Statement | DDC | Seward | 40 min |
| May 23, 3:00 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 27 min |
| May 23, 3:01 PM CDT | Special Weather Statement | DDC | Clark | 44 min |
| May 23, 3:16 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa, Meade | 44 min |
| May 23, 3:30 PM CDT | Special Weather Statement | DDC | Haskell | 45 min |
| May 23, 3:45 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 45 min |
| May 23, 4:06 PM CDT | Special Weather Statement | DDC | Kearny | 24 min |
| May 23, 4:29 PM CDT | Special Weather Statement | DDC | Pawnee | 46 min |
| May 23, 4:37 PM CDT | Special Weather Statement | DDC | Meade | 53 min |
| May 23, 4:44 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee | 25 min |
| May 23, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade, Seward | 40 min |
| May 23, 4:59 PM CDT | Special Weather Statement | DDC | Trego | 31 min |
| May 23, 5:04 PM CDT | Special Weather Statement | DDC | Kearny | 41 min |
| May 23, 5:09 PM CDT | Tornado Warning | DDC | Meade | 36 min |
| May 23, 5:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 52 min |
| May 23, 5:24 PM CDT | Special Weather Statement | DDC | Grant | 36 min |
| May 23, 5:40 PM CDT | Special Weather Statement | DDC | Kearny | 35 min |
| May 23, 5:49 PM CDT | Special Weather Statement | DDC | Stevens | 26 min |
| May 23, 5:53 PM CDT | Special Weather Statement | DDC | Grant | 37 min |
| May 23, 6:01 PM CDT | Special Weather Statement | DDC | Scott | 44 min |
| May 23, 6:07 PM CDT | Special Weather Statement | DDC | Morton | 38 min |
| May 23, 6:07 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 53 min |
| May 23, 6:10 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Kearny, Stanton | 50 min |
| May 23, 6:14 PM CDT | Tornado Warning | DDC | Clark, Ford, Gray, Meade | 25 min |
| May 23, 6:15 PM CDT | Special Weather Statement | DDC | Grant | 45 min |
| May 23, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 19 min |
| May 23, 6:47 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 43 min |
| May 23, 6:49 PM CDT | Special Weather Statement | DDC | Stevens | 26 min |
| May 23, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.